Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 31, NWS Newport/Morehead City, NC

September 28, 2018

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 28, 2018, 8:10 PM EDT. It took effect at Sep 29, 2018, 4:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2018, 8:10 PM EDT (00:10 UTC)
In effect from
Sep 29, 2018, 4:00 AM EDT
Expired
Sep 29, 2018, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

811 
WHUS42 KMHX 290010
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
810 PM EDT Fri Sep 28 2018

...HIGH RISK OF RIP CURRENTS NORTH OF CAPE HATTERAS SATURDAY...

.Building long period easterly swell will result in a high risk 
of rip currents from Cape Hatteras north Saturday.

NCZ103-291215-
/O.NEW.KMHX.BH.S.0031.180929T1200Z-180930T0000Z/
Outer Banks Dare-
810 PM EDT Fri Sep 28 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Saturday through Saturday evening.

* HAZARDS...High risk of rip currents and dangerous shore break.

* LOCATIONS...Beaches from Cape Hatteras north. 

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 5 PM Saturday.

* SURF HEIGHT...Building to 3 to 5 feet from Cape Hatteras north. |

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

&&

$$
3 follow-up statements
237 
WHUS42 KMHX 290800
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
400 AM EDT Sat Sep 29 2018

...HIGH RISK OF RIP CURRENTS NORTH OF CAPE LOOKOUT THROUGH THIS
EVENING...

.Building long period easterly swells will result in a high risk
of rip currents through this evening.

NCZ095-104-292000-
/O.EXB.KMHX.BH.S.0031.180929T0800Z-180930T0000Z/
Carteret-Outer Banks Hyde-
400 AM EDT Sat Sep 29 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through this
evening.

* HAZARDS...High risk of rip currents.

* LOCATIONS...North of Cape Lookout.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 5 PM.

* SURF HEIGHT...Building to 3 to 5 feet from Cape Lookout and
  points north. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

NCZ103-292000-
/O.EXT.KMHX.BH.S.0031.180929T0800Z-180930T0000Z/
Outer Banks Dare-
400 AM EDT Sat Sep 29 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* HAZARDS...High risk of rip currents.

* LOCATIONS...All Dare county beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 5 PM.

* SURF HEIGHT...Building to 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
782 
WHUS42 KMHX 291434
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1034 AM EDT Sat Sep 29 2018

...HIGH RISK OF RIP CURRENTS NORTH OF CAPE LOOKOUT THROUGH THIS
EVENING...

.Building long period easterly swells will result in a high risk
of rip currents through this evening.

NCZ095-103-104-300000-
/O.CON.KMHX.BH.S.0031.000000T0000Z-180930T0000Z/
Carteret-Outer Banks Dare-Outer Banks Hyde-
1034 AM EDT Sat Sep 29 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...High risk of rip currents.

* LOCATIONS...North of Cape Lookout.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 5 PM.

* SURF HEIGHT...Building to 3 to 5 feet from Cape Lookout and 
  points north.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
635 
WHUS42 KMHX 300004
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
804 PM EDT Sat Sep 29 2018

...HIGH RISK OF RIP CURRENTS NORTH OF CAPE LOOKOUT THROUGH THIS
EVENING...

.Building long period easterly swells will result in a high risk
of rip currents through Sunday evening.

NCZ095-103-104-301400-
/O.EXP.KMHX.BH.S.0031.000000T0000Z-180930T0000Z/
/O.NEW.KMHX.BH.S.0032.180930T0004Z-181001T0000Z/
Carteret-Outer Banks Dare-Outer Banks Hyde-
804 PM EDT Sat Sep 29 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Sunday
evening.

* HAZARDS...High risk of rip currents.

* LOCATIONS...North of Cape Lookout.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 5 AM and 6 PM.

* SURF HEIGHT...Building to 3 to 5 feet from Cape Lookout north to
  the northern Outer Banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 28, 6:58 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 28, 6:58 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
658 PM EDT Fri Sep 28 2018

.SYNOPSIS...
A cold front will slowly push south across the area tonight into
early Saturday morning. High pressure will build in from the
north behind the front this weekend into the middle of next
week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 7 PM Friday...Only convective activity is over the Pamlico
Sound. However, models continue to develop PoPs overnight as the
front sags south. Will not make any changes to zones at the
time.

Prev disc...A cold front is currently located just south of the
Albemarle Sound region and will slowly push south across the
area this evening and into the early morning hours Saturday.
Continued very warm, moist and unstable conditions continue
ahead of the front with isolated to scattered showers along and
ahead of this boundary, most concentrated across northern Dare
Co this afternoon. Shower chances continue through the overnight
ahead of the front but expect slow drying across northern
sections behind the front. Lows will range from the mid to upper
60s to the northern sections and low to mid 70s southern
sections.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH 6 PM SATURDAY/...
As of 4 PM Friday...The front is progged to be south of the
area by Saturday morning though could still see a few showers or
an isolated thunderstorm across far southern sections with
enough lingering moisture in the vicinity of the sea breeze
boundary. Otherwise, dry and seasonably warm conditions expected
with highs in the low to mid 80s, except upper 70s far NE
sections with onshore flow.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 AM Fri...High pressure continues to build in late
weekend into the middle of next week. Temps remain above normal
for the weekend and into next week, though humidity levels will
be a bit lower.

Sunday through Thursday...Benign weather pattern expected as a
drier and more stable airmass moves in behind the front Sunday
through mid next week as high pressure builds in from the north.
Heights/thicknesses remain above climo for late Sep/early Oct,
so expect temps to continue on the warm side, TD's will be
mainly in the 60s, so not expecting the oppressive humidity vals
as seen previously. With the drier air mass, overnight lows
will be in the 60s area wide. Some of the cooler sheltered
locales will dip into the upper 50s perhaps. Upper ridge will
begin to re- strengthen across the area by mid next week with
temps gradually warming a few degrees and humidity vals will be
on the uptick as well, as we continue the extended stretch of
above climo temps.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through 18Z Saturday/...
As of 7 PM Fri...VFR conditions expected to prevail through
tonight apart from some brief restrictions due to passing
showers and thunderstorms. Lower ceilings still expected in the
vicinity of a slowly progressing backdoor cold front but
uncertainty in timing of restrictions still remains. Will
continue previous trend of MVFR ceilings for now but IFR
restrictions still possible.

Long Term /Sat night through Tue/...
As of 330 AM Fri...Generally VFR through the pd as high pres and
drier air mass builds into the region. Winds will be light NE to
E through the period. There may be some shallow ground fog each
morning as clear skies and calm winds expected each night.

&&

.MARINE...
Short Term /through Saturday/...
As of 7 PM Friday...No changes to zones at this time. A frontal
boundary will continue to push south through the waters
tonight. SW winds around 10-15 kt continues south of the front
with N winds around 10-15 kt to the north. N/NE winds continue
behind the front through Saturday morning with some slight
strengthening expected during the afternoon. Seas around 3-5 ft
through tonight begin to build Saturday as long period swell
from a distant cyclone in the central Atlantic move into the
area and expect seas to build to 4-7 ft by late afternoon.
Continue the SCA for the coastal waters with only slight
adjustments to timing based on latest model data.

Long Term /Saturday night through Tuesday/...
As of 330 AM Fri...SCA conditions continue Saturday night into
Wednesday as long period swells from a distant cyclone in the
central Atlantic affect the coastal waters. Also, gusty NE winds
develop this weekend as high pres ridges in behind a departing
cold front, with speeds 15-20 kt expected. Seas are forecast to
gradually build to 4-7 ft Sat and continue into the mid week
time period. Seas could even build as high as 8-9 ft by early in
the work week. Increasing long period swells will likely keep
the rip current risk elevated this weekend into early next week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Saturday morning through Saturday
     evening for NCZ103.
MARINE...Small Craft Advisory from 9 AM Saturday to 6 PM EDT Wednesday
     for AMZ152-154.
     Small Craft Advisory from 3 PM Saturday to 5 PM EDT Monday for
     AMZ156-158.
     Small Craft Advisory from noon Saturday to 5 AM EDT Monday for
     AMZ150.

&&

SYNOPSIS...SK
NEAR TERM...HSA/SK
SHORT TERM...SK
LONG TERM...TL
AVIATION...HSA/MS/TL
MARINE...HSA/SK/TL
Hazardous weather outlook, Sep 28, 4:27 AM EDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
427 AM EDT Fri Sep 28 2018

NCZ091-093-290830-
Lenoir-Craven-
427 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Flooding will continue on the Neuse River and immediate tributaries.
Do not drive around barricades or cross flooded roadways. The river
will continue to fall through the week.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Flooding will continue on the Neuse River and immediate tributaries.
Do not drive around barricades or cross flooded roadways. The river
will continue to fall through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090-092-094-290830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Jones-Pamlico-
427 AM EDT Fri Sep 28 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-290830-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
427 AM EDT Fri Sep 28 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 28, 4:45 PM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
445 PM EDT FRI SEP 28 2018

NCZ047-081-103-282145-
Mainland Dare-Mainland Hyde-Outer Banks Dare-
445 PM EDT FRI SEP 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HYDE AND CENTRAL
DARE COUNTIES...

At 444 PM EDT, a strong thunderstorm was located near Middletown, or
16 miles southwest of Stumpy Point, moving east at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Stumpy Point, Salvo, Gull Rock, Waves, Rodanthe, Nebraska, Lake
Landing, Middletown and Fort Landing.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3539 7610 3561 7619 3577 7551 3553 7545
TIME...MOT...LOC 2044Z 254DEG 38KT 3556 7598

8
Special weather statement, Sep 28, 7:14 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
714 PM EDT FRI SEP 28 2018

NCZ103-104-290000-
Outer Banks Hyde-Outer Banks Dare-
714 PM EDT FRI SEP 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HYDE AND
SOUTHEASTERN DARE COUNTIES...

At 713 PM EDT, a strong thunderstorm was located 11 miles north of
Ocracoke Ferry Terminal, or 16 miles west of Frisco, moving east at
25 mph.

Locations impacted include...
Frisco, Buxton, Hatteras Ferry Terminal, Ocracoke Ferry Terminal,
Ocracoke Lighthouse and Cape Hatteras Lighthouse.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3505 7559 3499 7576 3514 7611 3537 7602
      3536 7586 3535 7586 3531 7590 3535 7574
      3534 7558 3523 7547
TIME...MOT...LOC 2313Z 273DEG 24KT 3528 7592

Austin
Local storm report, Sep 28, 7:30 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
730 PM EDT FRI SEP 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     MARINE TSTM WIND 23.5 NE OCRACOKE VILLAG 35.35N 75.68W
09/28/2018  M44 MPH          AMZ135             NC   MESONET

            WEATHERFLOW PAMLICO SOUND GUST TO 38 KT.

&&

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 11:43 PM EDTAreal Flood AdvisoryMHXCarteret92 min

Nearby

Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.